Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Appell polynomials and differential equations of infinite order

Author: J. D. Buckholtz
Journal: Trans. Amer. Math. Soc. 185 (1973), 463-476
MSC: Primary 30A62; Secondary 34A35
MathSciNet review: 0352456
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Phi (z) = \Sigma _0^\infty {\beta _j}{z^j}$ have radius of convergence $ r\;(0 < r < \infty )$ and no singularities other than poles on the circle $ \vert z\vert = r$. A complete solution is obtained for the infinite order differential equation $ ( \ast )\;\Sigma _0^\infty {\beta _j}{u^{(j)}}(z) = g(z)$. It is shown that $ (\ast)$ possesses a solution if and only if the function g has a polynomial expansion in terms of the Appell polynomials generated by $ \Phi $. The solutions of $ ( \ast )$ are expressed in terms of the coefficients which appear in the Appell polynomial expansions of g. An alternate method of solution is obtained, in which the problem of solving $ ( \ast )$ is reduced to the problem of finding a solution, within a certain space of entire functions, of a finite order linear differential equation with constant coefficients. Additionally, differential operator techniques are used to study Appell polynomial expansions.

References [Enhancements On Off] (What's this?)

  • [1] R. P. Boas and R. C. Buck, Polynomial expansions of analytic functions, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete, N.F., Band 19, Academic Press, New York; Springer-Verlag, Berlin, 1964. MR 29 #218. MR 0037346 (12:248f)
  • [2] J. D. Buckholtz, Appell polynomial expansions and biorthogonal expansions in Banach spaces, Trans. Amer. Math. Soc. (to appear). MR 0333210 (48:11535)
  • [3] -, Appell polynomials whose generating function is meromorphic on its circle of convergence, Bull. Amer. Math. Soc. 79 (1973), 469-472. MR 0315128 (47:3677)
  • [4] W. T. Martin, On expansions in terms of a certain general class of functions, Amer. J. Math. 58 (1936), 407-420. MR 1507163
  • [5] J. M. Whittaker, Interpolator function theory, Cambridge Univ. Press, Cambridge, 1935.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A62, 34A35

Retrieve articles in all journals with MSC: 30A62, 34A35

Additional Information

Keywords: Appell polynomials, polynomial expansions, infinite order differential equations
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society